Medicines that can cause changes in menstrual bleeding

Changes in menstrual bleeding may be caused by a medicine. For example, it is not uncommon to have some midcycle spotting with low-dose estrogen birth control pills. Other medicines that can cause abnormal, lighter, heavier, less frequent or more frequent bleeding, or skipped periods include:

  • Anticoagulant medicines such as aspirin, Coumadin, and nonsteroidal anti-inflammatory drugs (NSAIDs).
  • Antipsychotics.
  • Seizure medicines, such as Dilantin or Depakote.
  • Corticosteroids, such as prednisone.
  • Dilantin.
  • Hormonal medicines, including:
    • Birth control pills, Depo-Provera injections, and Implanon implants.
    • Contraceptive implants, such as the levonorgestrel intrauterine device (IUD) Mirena.
    • Hormone replacement therapy (HRT).
  • Medicines to prevent organ transplant rejection.
  • Medicines used to treat cancer (chemotherapy), such as Cytoxan or tamoxifen.
  • Radiation therapy.
  • Thyroid medicine, such as Synthroid or Levothroid.
  • Tricyclic antidepressants.

If you are having changes in menstrual bleeding that you think may be related to medicine use:

  • Call the doctor who prescribed the medicine to determine whether this is an expected side effect of this medicine. An appointment may not be needed.
  • If you are taking a medicine not prescribed by a doctor, stop taking it. Call your doctor if you feel you need to keep taking the medicine or if you need help to control your symptoms after you stop the medicine.

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.